Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 40, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 1, 2004, 7:15 PM CDT for Douglas County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 1, 2004, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 020016 FFWSGF MOC067-020415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 715 PM CDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... DOUGLAS COUNTY IN SOUTHWEST MISSOURI. * UNTIL 1115 PM CDT. * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN TWO AND TWO AND A HALF INCHES OF RAIN HAS FALLEN WITHIN THE PAST HOUR ACROSS WESTERN DOUGLAS COUNTY. THIS WARNING IS AN UPGRADE OF THE PREVIOUS URBAN AND SMALL STREAM ADVISORY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...THE GUFFY AND LITTLE BEAVER CREEKS IN ADDITION TO THE BOULDER FORK. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3683 9290 3683 9250 3706 9250 3706 9290 $$ SAW
2 follow-up statements
000 WGUS73 KSGF 020137 FFSSGF MOC067-020415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 836 PM CDT THU JUL 1 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR DOUGLAS COUNTY... AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN TWO TO FOUR INCHES WITHIN THE PAST TWO HOURS ACROSS WESTERN DOUGLAS COUNTY. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...AVA...SQUIRES...ROME...GOODHOPE...DOGWOOD AND BRUSHYKNOB. SOME CREEKS WHICH WILL LIKELY FLOOD INCLUDE BEAVER...LITTLE BEAVER...AND HONEY CREEKS. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ SAW
000 WGUS73 KSGF 020241 FFSSGF MOC067-020400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 935 PM CDT THU JUL 1 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR DOUGLAS COUNTY... AT 920 PM...LAW ENFORCEMENT OFFICIALS HAD RECEIVED NUMEROUS REPORTS OF FLOODING IN AND AROUND THE TOWN OF AVA. IN ADDITION...HIGHWAYS Y AND FF HAVE BEEN CLOSED NEAR AVA DUE TO WATER OVER THE ROADWAYS. SEVERAL REPORTS OF FLOODED LOW WATER CROSSINGS HAVE BEEN REPORTED ACROSS THE COUNTY AS WELL. && BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ SAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:52 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 1, 2:52 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 252 PM CDT THU JUL 1 2004 .DISCUSSION... AS EXPECTED...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER MUCH OF THE EASTERN PLAINS AND MISSOURI OZARKS REGION. A TROPICAL LIKE AIRMASS IN CONJUNCTION WITH AN UPPER LEVEL LOW CURRENTLY CENTERED OVER THE JAYHAWKER STATE IS RESPONSIBLE FOR THIS ACTIVE WEATHER. THIS UPPER LEVEL LOW WILL REMAIN CUT OFF FROM THE MAIN BELT OF WESTERLIES INTO THE WEEKEND...THEREFORE...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY AFTERNOON. ALL SENSIBLE ELEMENTS THROUGH SATURDAY ARE THE PRIMARY FORECAST CHALLENGES FOR TODAYS PACKAGE. SHORT TERM (TONIGHT - SATURDAY AFTERNOON)... LOW PRESSURE HELD ACCOUNTABLE FOR TODAYS ACTIVE WEATHER WILL REMAIN NEARLY STATIONARY OVER CENTRAL KANSAS THROUGH TONIGHT. MOISTURE ADVECTION IN ADVANCE OF THIS SYSTEM WILL CONTINUE TO SUPPORT A NEAR TROPICAL AIRMASS OVER THE OSAGE PLAINS AND MISSOURI OZARKS REGION. THE ONLY DIFFERENCE WILL BE THE LOW LEVEL JET THAT SETS UP ACROSS EASTERN OKLAHOMA...AND NOSES INTO SOUTHERN MISSOURI OVERNIGHT. THIS WILL ULTIMATELY DEVELOP ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT...WITH GOOD AREAL COVERAGE. 900 - 850MB CONVERGENCE FIELDS DERIVED FROM THE MESOETA SOLUTION SUGGESTS GOOD MASS CONVERGENCE OVER SOUTHERN AND CENTRAL MISSOURI TOWARDS 9 AND 12Z. BY FRIDAY AFTERNOON...THE LOW WILL APPROACH EASTERN KANSAS...ONCE AGAIN TAPPING INTO A MOISTURE RICH AIRMASS. PRECIPITATION MAY BE BETTER IN AREAL COVERAGE PROMPTING MORE RAINFALL AREA WIDE. OVERNIGHT FORECASTER BUMPED POPS BACK UP TO 80...WHICH LOOKS GREAT AND ILL KEEP 80 POPS GOING FOR TOMORROWS PERIOD...WITH OCCASIONAL WORDING IN THE ZONES. FRIDAY NIGHT...A LOW LEVEL JET SETS UP ONCE AGAIN...AND MAYBE A LITTLE FURTHER EAST IN THIS PERIOD. ULTIMATELY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP. THE ETA IS A LITTLE FASTER WITH THE APPROACH AND PASSAGE OF THE LOW. THERE SHOULD BE SOME TYPE OF LOW LEVEL FOCUS AS A WIND SHIFT PUSHES THROUGH. CONVERGENCE ALONG THIS FEATURE WILL ALSO DRIVE ANOTHER BAND OF PRECIPITATION THROUGH MUCH OF THE CWA. THE UPPER LOW ASSUMES A POSITION EITHER DIRECTLY OVER CENTRAL AND SOUTHERN MISSOURI...OR SOUTHEAST MISSOURI BY LATE AFTERNOON ON SATURDAY. DESPITE THE TROUGH AND LOW AXIS THAT FAR EAST...COLD AIR ALOFT IN CONJUNCTION WITH RESIDUAL MOISTURE WILL FIRE OFF MORE AFTERNOON STORMS ON SATURDAY. WOULDNT BE SURPRISED IF THE MODELS ARE ADVANCING THE LOW EAST TO AGGRESSIVELY AND LINGERING ACTIVITY REMAINED IN THE CWA OVERNIGHT SATURDAY INTO SUNDAY. ONGOING GRIDS HANDLES THIS WELL...AND MADE NO CHANGES TO SATURDAY AND SATURDAY NIGHTS POP GRIDS. LONG TERM (SUNDAY - WEDNESDAY)... THE AREA WILL EXPERIENCE SOMEWHAT OF A WARM UP BY NEXT WEEK AS RISING HEIGHTS ACCOMPANY AN EXITING UPPER LOW. SURFACE TO 850 PARTIAL THICKNESSES INDICATE HIGHS IN THE MID TO UPPER 80S. A ZONAL PATTERN WILL BE IN PLACE AND THE MODELS ARE SIGNALING THAT SEVERAL SHORTWAVES MAY TRAVERSE ACROSS THE NATIONS MID SECTION. ONGOING FORECAST HAS PRECIPITATION CHANCES BACK INTO THE FORECAST BY MONDAY...LINGERING THROUGH MONDAY NIGHT. TUESDAY AND WEDNESDAYS PERIODS ARE DRY FOR NOW...HOWEVER...UNDER THE TYPE OF PATTERN THATS SETTING UP FOR NEXT WEEK...THAT COULD LIKELY CHANGE WITH TIME. && .AVIATION... AREAS OF SCATTERED THUNDERSTORMS ASSOCIATED WITH SUBTLE UPPER LEVEL DISTURBANCES WILL CONTINUE TO PINWHEEL AROUND A SLOW MOVING UPPER LOW OVER THE CENTRAL PLAINS. WHILE PINPOINTING THE EXACT TIMING OF THE INDIVIDUAL ROUNDS OF PRECIPITATION WILL BE DIFFICULT...WOULD EXPECT THE AFTERNOON AND LATE NIGHT/SUNRISE PERIODS TO SEE THE BEST CHANCES FOR SHOWERS/ISOLD THUNDERSTORMS OVER THE NEXT 24 HOURS. INCREASED LOW LEVEL SOUTHWEST FLOW MAY ENHANCE CHANCES FOR RAIN LATE TONIGHT...WHILE MODEST...BUT ENHANCED DAYTIME INSTABILITY IS PRODUCING SHOWERS OVER THE AREA ATTM. AREA IS SEEING GENERALLY MVFR OR VFR CEILING ACROSS THE REGION THIS AFTERNOON...BUT LIKE LAST NIGHT...EXPECT CEILINGS TO GRADUALLY LOWER INTO THE MVFR CAT WITH SOME AREAS OF IFR POSSIBLE AFTER 0600 GMT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE CRAMER
Hazardous weather outlook, Jul 1, 12:54 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1254 PM CDT THU JUL 1 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1254 PM CDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: NON SEVERE THUNDERSTORMS CONTAINING FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: NON SEVERE THUNDERSTORMS DEVELOPMENT OVER MUCH OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT. DISCUSSION: THE COMBINATION OF A TROPICAL LIKE AIRMASS RICH IN MOISTURE ALONG WITH A SLOW MOVING UPPER LEVEL SYSTEM...AND DAY TIME HEATING WILL MUSTER ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE LACK OF STRONG INSTABILITY WILL LIMIT THESE STORMS FROM REACHING SEVERE LIMITS. HOWEVER...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR WITH THE HEAVIEST STORMS. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVERNIGHT AS THE UPPER LEVEL DISTURBANCE BECOMES ALMOST STATIONARY OVER THE CENTRAL PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE ATMOSPHERE WILL REMAIN MOIST AND MARGINALLY UNSTABLE FROM FRIDAY INTO SATURDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY AFTERNOON. THIS ACTIVE WEATHER WILL LIKELY TAPER OFF FROM WEST TO EAST DURING THE LATE AFTERNOON AND EVENING HOURS AS THE UPPER LEVEL LOW FINALLY EXITS THE OZARKS. THOSE PLANNING OUTDOOR ACTIVITIES OVER THE UPCOMING HOLIDAY WEEKEND SHOULD CLOSELY MONITOR LATER FORECASTS AND DISCUSSIONS ISSUED BY THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. IF BOATING OR CAMPING ON AREA LAKES FRIDAY AND SATURDAY...IT IS RECOMMENDED TO BRING A WEATHER RADIO TO REMAIN ABREAST OF SUDDEN CHANGES IN WEATHER. THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:38 PM CDT | Flash Flood Warning | SGF | Webster | 4 hr |
| Jul 1, 8:17 PM CDT | Flash Flood Warning | SGF | Dallas, Laclede, Wright | 4 hr |
| Jul 2, 6:00 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 60 min |
| Jul 2, 6:18 PM CDT | Tornado Warning | SGF | Jasper | 42 min |
| Jul 2, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 54 min |
| Jul 2, 6:53 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 52 min |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.